Stewart D. Johnson

Photo of Stewart D. Johnson

Professor of Mathematics

Wachenheim Science Center Rm 243
At Williams since 1990


B.A. Fort Lewis College (1979)
Ph.D. Stanford University, Mathematics (1985)

Areas of Expertise

Dynamical Systems, Optimal Control, Math Modeling, Evolutionary Dynamics.

Scholarship/Creative Work

Computing Minimum Time Paths with Bounded Acceleration (2013) arXiv:1310.5905 [math.NA]

Theoretical Considerations of Fisher’s Theorem in Small At-Risk Population, Bulletin of Mathematical Biology: Volume 72, Issue 1 (2010), Page 221-229

Baserunner’s Optimal Path,with Davide Carozza and Frank Morgan,  The Mathematical Intelligencer, online 6 November 2009.

Cyclic Approximation to Stasis, with Jordan Rodu, Electronic Journal of Differential Equations, Vol. 2009(2009), No. 80, pp. 1-16.

Optimality of Stasis and Small Switching Cycles in Planar Systems with Two-Valued Controls, SIAM Journal of Control and Optimization, Vol 43 No 6, pp 1987-1999 (2005).

Planar Hybrid Systems, With John Guckenheimer; Hybrid Systems II, Springer Verlag Lect. Notes in Comp. Sci., (1995).

Simple Hybrid Systems, Int. J. of Bif. & Chaos, #4:6 (1994).

Sex ratio and population stability, OIKOS #69:1, 172-176 (1994).

Beyond Hyperbolicity: Expansion Properties of One-Dimensional Mappings, With John Guckenheimer; From Topology to Computation: Proceedings of the Smalefest, Springer-Verlag, (1993).

Absorbing Cantor Sets and Trapping Structures, Ergodic Theory and Dynamical Systems, #11, 731-736, (1991).

Distortion of S-Unimodal Maps, With John Guckenheimer, Annals of Mathematics, #132, 71-130 (1990) .

Continuous Measures in One Dimension, Communications in Mathematical Physics, #122, 293-320 (1989).

Singular Measures Without Restrictive Intervals, Communications in Mathematical Physics, #110, 185-190 (1987).